Hay River remains a problematic area for rising opioid toxicity deaths and drug users and the public should remain alert for the presence of fentanyl and carfentanil, health officials warned Tuesday.

Hay River Health and Social Services Authority and the Office of the Chief Public Health Officer hosted a virtual news conference from the Hay River Regional Health Centre on Tuesday regarding the powerful opioid pain relievers.

Erin Griffiths, CEO of the HRSSA and chief public health officer (CPHO) Dr. Kami Kandola were joined by NWT chief coroner Garth Eggenberger and Monica Piros, director of child family community wellness in Hay River.

All warned of community impacts from a fluctuating rate of opioid toxicity deaths in the NWT in recent years, which includes six in Hay River alone last year.

“Last week I received preliminary notification from the chief coroner’s office about the six drug-related deaths related to poisoning that occurred in Hay River in 2022,” Kandola said. “Based on preliminary evidence, five were directly related to either fentanyl or carfentanil, which was primarily found in the toxicology.”

The sixth incident, she added, was a “contributory” overdose, or an incident involving the consumption of mixed substances.

Only two milligrams of fentanyl can be lethal as it is 20 to 40 times more powerful than heroin and 100 times more powerful than morphine, Kandola said. Carfentanil, a form of fentanyl used on large animals, is 100 times more powerful than fentanyl.

The opiates ultimately slow down one’s breathing, which can lead to unconsciousness or death.

The GNWT Department of Health and Social Services last provided a warning about the toxic drugs in December in a news release.

Kandola said NWT-wide official rates count five deaths related to the drugs in 2016, one in 2017, two in 2018, one in 2019, three in 2020, three in 2021 and six in 2022, all of last year’s fatalities occurring strictly in Hay River.

Those who have perished were often not aware of the presence of the drug while consuming other illicit substances. It’s common that users have been ill prepared to handle the fallout from the opiates, either being alone when consuming and/or not having the fast-acting naloxone drug to reverse the opiate’s effects.

“This is a serious public health issues and that is why it’s important that I am here with my team in Hay River to better understand the situation,” Kandola said.

Part of the trend is the increased availability of the drugs, Kandola added. Nationally there have been higher rates of overdose deaths or drug poisonings because they are cheap to produce and have often gone undetected when other drugs are sold.

“Other illicit drugs may also accidentally become contaminated when drug dealers reuse surfaces and equipment that have not been cleaned after handling fentanyl or carfentanil,” said the CPHO. “Illicit drug dealers in the Northwest Territories are affected. They might not know that the drugs that they’re selling may be contaminated with fentanyl or carfentanil. This is why we need an effective public health response to progress the situation in Hay River.”

Ten health tips from Tuesday’s new conference:

-Never consume drugs alone.

-When consuming drugs, have someone with you who can identify signs and symptoms of drug overdose and have Naloxone present.

-Have multiple Naloxone kits available when using illicit drugs.

-Know how to use a Naloxone kit — access the GNWT website and other internet resources on how to apply it.

-Store Naloxone kits in a warm place, especially during winter months.

-Users should start with small amounts or doses when using illicit drugs.

-Always call 911 or an emergency helpline operator when an overdose occurs.

-Don’t mix illicit drugs with other drugs, especially sedatives or alcohol.

-Avoid touching any substance that looks like an illicit drug because unintentional exposure is dangerous.

-If you believe you have come into contact with fentanyl or carfentanil, use soap and water to clean your skin and avoid eating or drinking or touching your face.

Simon Whitehouse

Simon Whitehouse came to Yellowknife to work with Northern News Services in 2011. Simon obtained his journalism education at Algonquin College and the University of Ottawa. Simon can be reached at...

Join the Conversation

1

Cancel reply

Your email address will not be published.

  1. The more the public knows about these dangerous drugs, the better able we will be to avoid serious consequences. What are the signs that the drug might be adulterated with something more potent or dangerous. Who were the victims; what were their ages; how did they obtain the drugs that killed them; where did they die; did they receive medical assistance…